Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Wichita, KS

June 17, 2017Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2017, 5:25 AM CDT for Neosho County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 5:25 AM CDT (10:25 UTC)
Expired
Jun 17, 2017, 6:30 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 152 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:09 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3060 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS53 KICT 171025
SVRICT
KSC133-171130-
/O.NEW.KICT.SV.W.0149.170617T1025Z-170617T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
525 AM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Neosho County in southeastern Kansas...

* Until 630 AM CDT

* At 523 AM CDT, a severe thunderstorm was located 10 miles south of
  Moran, or 11 miles southeast of La Harpe, moving southeast at 25
  mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing damaging straight-line winds and large 
damaging hail. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9530 3773 9509 3742 9509
TIME...MOT...LOC 1023Z 333DEG 20KT 3777 9518 

HAIL...2.00IN
WIND...70MPH
 
$$

KLEINSASSER
3 follow-up statements
994 
WWUS53 KICT 171040
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
540 AM CDT SAT JUN 17 2017

KSC133-171130-
/O.CON.KICT.SV.W.0149.000000T0000Z-170617T1130Z/
Neosho KS-
540 AM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN NEOSHO COUNTY...

At 538 AM CDT, a severe thunderstorm was located 6 miles northwest of
Walnut, or 10 miles northeast of Erie, moving southeast at 25 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is likely producing damaging straight-line winds and 
large damaging hail. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9530 3773 9509 3742 9509
TIME...MOT...LOC 1038Z 333DEG 20KT 3769 9513 

HAIL...2.00IN
WIND...70MPH
 
$$

KLEINSASSER
551 
WWUS53 KICT 171102
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
602 AM CDT SAT JUN 17 2017

KSC133-171130-
/O.CON.KICT.SV.W.0149.000000T0000Z-170617T1130Z/
Neosho KS-
602 AM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR EAST CENTRAL NEOSHO COUNTY...

At 602 AM CDT, a severe thunderstorm was located near St. Paul,
moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Neosho County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3757 9519 3763 9509 3742 9509
TIME...MOT...LOC 1102Z 341DEG 26KT 3751 9511 

HAIL...1.75IN
WIND...60MPH
 
$$

KLEINSASSER
478 
WWUS53 KICT 171123
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
623 AM CDT SAT JUN 17 2017

KSC133-171133-
/O.EXP.KICT.SV.W.0149.000000T0000Z-170617T1130Z/
Neosho KS-
623 AM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEOSHO COUNTY
WILL EXPIRE AT 630 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM CDT for 
southeastern Kansas.

LAT...LON 3757 9519 3763 9509 3742 9509
TIME...MOT...LOC 1123Z 333DEG 20KT 3742 9505 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:42 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 17, 3:42 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
342 AM CDT Sat Jun 17 2017

.SHORT TERM...(Today through Monday night)
Issued at 303 AM CDT Sat Jun 17 2017

Today-tonight:
Main question today is when/where cap will break.
Trends/consensus is that front will likely be about half way
through forecast area by very late afternoon. Thinking given
capping/warm air aloft, storms will likely wait until late
afternoon at the earliest. Given extreme instability and favorable
shear, severe storms appear likely. Some lingering post frontal
rain showers/thunderstorm possible later in the evening with
better cooling aloft. Secondary concern is heat indices. Values
will flirt with warning criteria along most of the OK border
counties and will upgrade for consistency. Also will extend the
headlines another hour in the south where front will likely not be
through. KSLN will flirt with a record high today.

Sunday:
Much cooler and drier air will overspread the area on Father's
Day, with dewpoints down to the 50s and highs in the lower 80s.
Outside chance that precipitation could linger past 1200 UTC, but
given recent model trends, this seems unlikely. Mild airmass will
remain in place as surface ridge drifts across forecast area on
Monday. -Howerton

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM CDT Sat Jun 17 2017

Tuesday-Friday:
Will remain in northwest flow aloft through mid week when flow
then transistions a bit more zonal. This may allow another front
to move through on Friday with the next best chance for rain.
Outside chance there could be a couple pds of storms rolling off
the High Plains, but timing is notoriously difficult. Temperatures
will generally climb throughout the period until friday.
-Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1044 PM CDT Fri Jun 16 2017

A line of thunderstorms will move southward across eastern Kansas
late tonight with outflow winds from the north. Winds will recover
and switch back around to the south/southwest Saturday morning,
then a cold front will sink slowly southward in the afternoon
across central Kansas. Thunderstorms are expected to redevelop
along the front and move southward for late Saturday
afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT   101  67  83  62 /  20  50  10   0
Hutchinson     102  65  83  59 /  20  40  10   0
Newton         100  65  81  60 /  30  50  10   0
ElDorado        97  65  81  59 /  30  60  20   0
Winfield-KWLD  100  68  83  61 /  20  60  10   0
Russell         99  61  82  59 /  10  20   0   0
Great Bend     101  63  82  59 /  10  30   0   0
Salina         103  64  83  60 /  10  30  10   0
McPherson      102  64  82  59 /  20  40  10   0
Coffeyville     95  70  83  61 /  10  70  40   0
Chanute         95  68  82  60 /  20  70  30   0
Iola            95  67  82  59 /  30  70  30   0
Parsons-KPPF    95  69  82  60 /  10  70  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ049-051>053-067>072-082-083.

Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for KSZ092-093-098>100.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ091-092-094>096.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CDJ
Hazardous weather outlook, Jun 17, 5:25 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
525 AM CDT Sat Jun 17 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
525 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop late this afternoon,
most likely somewhere roughly in the vicinity of Highway 50 and
east of Newton. These storms will quickly develop and become severe.
The threats will be up to 75 mph winds and baseball sized hail.
Storms will persist into the evening as the front moves south. The
storms may develop into a line as they move across southeast Kansas
this later this evening, with damaging winds becoming the greatest
threat.

Heat indices of 100 to 112 are forecast for Saturday afternoon,
with the highest values expected in the counties along the Oklahoma
border. For more information check the Excessive Heat Advisory and
Warning for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic chances of thunderstorms from Tuesday
through Friday. Some strong storms are likely during this period.

Heat indices will flirt with 100 degrees on Wednesday afternoon
over central and south central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
across South Central and Southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jun 17, 2:46 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
246 AM CDT SAT JUN 17 2017

KSZ072-170815-
Allen KS-
246 AM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Allen County in southeastern Kansas...

* Until 315 AM CDT

* At 242 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Blue
  Mound to near Lone Elm...and moving southeast at 40 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Moran and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3804 9530 3804 9508 3782 9508
TIME...MOT...LOC 0745Z 318DEG 42KT 3809 9504 3811 9529

KLEINSASSER
Local storm report, Jun 17, 5:08 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     MORAN                   37.92N 95.17W
06/17/2017  E70 MPH          ALLEN              KS   LAW ENFORCEMENT

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:46 AM CDTSpecial Weather StatementICTAllen29 min
Jun 17, 3:44 AM CDTExcessive Heat WarningICTChautauqua, Cowley, Labette, Montgomery, Sumner12 hr
Jun 17, 4:31 AM CDTSevere Thunderstorm WarningICTAllen74 min
Jun 17, 6:05 AM CDTSpecial Weather StatementICTLabette25 min
Jun 17, 6:51 AM CDTSpecial Weather StatementICTLabette24 min
Jun 17, 6:59 PM CDTSpecial Weather StatementICTSaline31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.